A new class of generalized bayes minimax ridge regression estimators

Yuzo Maruyama, William E. Strawderman

Research output: Contribution to journalArticlepeer-review

41 Scopus citations


Let y = Aβ + ε, where y is an N × 1 vector of observations, β is a p × 1 vector of unknown regression coefficients, A is an N × p design matrix and ε is a spherically symmetric error term with unknown scale parameter σ. We consider estimation of β under general quadratic loss functions, and, in particular, extend the work of Strawderman [J. Amer. Statist. Assoc. 73 (1978) 623-627] and Casella [Ann. Statist. 8 (1980) 1036-1056, J. Amer. Statist. Assoc. 80 (1985) 753-758] by finding adaptive minimax estimators (which are, under the normality assumption, also generalized Bayes) of β, which have greater numerical stability (i.e., smaller condition number) than the usual least squares estimator. In particular, we give a subclass of such estimators which, surprisingly, has a very simple form. We also show that under certain conditions the generalized Bayes minimax estimators in the normal case are also generalized Bayes and minimax in the general case of spherically symmetric errors.

Original languageEnglish (US)
Pages (from-to)1753-1770
Number of pages18
JournalAnnals of Statistics
Issue number4
StatePublished - Aug 2005

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


  • Condition number
  • Generalized bayes
  • Minimaxity
  • Ridge regression


Dive into the research topics of 'A new class of generalized bayes minimax ridge regression estimators'. Together they form a unique fingerprint.

Cite this